Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Pittsburgh, PA

September 3, 2018Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2018, 3:02 PM EDT for Mercer County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 3:02 PM EDT (19:02 UTC)
Expired
Sep 3, 2018, 4:58 PM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS51 KPBZ 031902
FFWPBZ
PAC085-032200-
/O.NEW.KPBZ.FF.W.0075.180903T1902Z-180903T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
302 PM EDT MON SEP 3 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Mercer County in northwestern Pennsylvania...

* Until 600 PM EDT.

* At 302 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2.5 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Jackson Center...                 

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 118 and 124.
  Interstate 80 in Pennsylvania between mile markers 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005

$$

CL
2 follow-up statements
997 
WGUS71 KPBZ 031952
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
352 PM EDT MON SEP 3 2018

PAC085-032200-
/O.CON.KPBZ.FF.W.0075.000000T0000Z-180903T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
352 PM EDT MON SEP 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EAST CENTRAL MERCER COUNTY...

At 351 PM EDT, radar indicated heavy rain continued from a slow-
moving thunderstorm just to the southeast of Jackson Center.  Flash 
flooding will continue across the warning area, especially in the 
area of Yellow Creek.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Jackson Center...                 

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 118 and 124.
  Interstate 80 in Pennsylvania between mile markers 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005

$$

CL
041 
WGUS71 KPBZ 032058
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
458 PM EDT MON SEP 3 2018

PAC085-032107-
/O.CAN.KPBZ.FF.W.0075.000000T0000Z-180903T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
458 PM EDT MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MERCER COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:12 PM EDT, 50 minutes earlier.

Area forecast discussion, Sep 3, 2:12 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
212 PM EDT Mon Sep 3 2018

.SYNOPSIS...
Heat, humidity and isolated afternoon thunderstorms are
expected through mid-week. A late week cold front will bring
better rain chance and more seasonable temperatures.
Temperatures will be ten degrees cooler next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Scattered showers and storms have developed on the lake breeze
downwind of Lake Erie. This will transition through the forecast
area through the afternoon hours across the northwestern 1/3rd
of the forecast area. Farther southwest in eastern Ohio,
northern West Virginia, and southwestern Pennsylvania, enough
subsidence should offset scattered storm development. HRRR
wants to place isolated storms in this region, but several other
of the CAMS do not. Elected to keep an optimistic dry forecast
rolling, even though most would like the rainfall for their
lawn. Can't rule out a pop up storm, but if any develop they
will be brief and not last long given them will quickly rain
themselves out.

Valley fog will develop overnight, most likely in the Allegheny
river region given they will experience measurable rainfall
during the day. Also the deeper gorges of West Virginia.
Overnight lows will remain humid as dewpoints reside in the
upper 60s to lower 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Heat remains the main story for the short term with Wednesday
being the hottest day of the week. Heat index values will push
into the upper 90s outside of the mountains, but dewpoints will
be in the 69-71F range which will be two degrees short of us
reaching heat advisory criteria /100-100F threshold needed/.

As the mid atlantic ridge weakens mid level heights fall
allowing a weak baroclinic zone to drop south. As it moves
through the forecast area during the afternoon Thursday ramped
up pops to likely as their will be plenty of moisture to tap
even through the trigger mechanism is fairly weak. It is
possible the boundary could cross northern areas precip free
since it will be moving through during the early morning hours.

As this point, do not see a high water nor severe threat. Wind
flow is not that strong. There should be enough movement in the
storms despite PWATS around 1.7 inches that negate a flash flood
threat. If I had to pick which is a greater concern at this
juncture it would be flash flooding.

The only location that could set a record high Tuesday and
Wednesday would be Dubois as benchmarks reside at 88. All of the
longer period of record sites, daily maximums sit in the low
100s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:
- Heat Wave is over
- Return to Active Pattern
- Temperatures just above near normal

Overall good agreement amongst long range ensembles for the
extended. By this weekend, there are differences where the cold
front stalls/ washes out over northern West Virginia which will
have affects on pop grids. The next weather system crosses
Sunday. This will bring showers and storms over much of the
region as the low tracks across Lake Erie. GFS is much faster
getting the system through by as much as 12 hours over the
ECMWF.

The good news is the H5 anti-cyclone weakens allowing the
westerlies to setup across the area. This spells a little relief
from the hot weather as daytime highs settle back into the upper
70s to lower 80s save for the mountains. The mean off the
statistical guidance is just below the high end of the
temperature spread, so mid 80s are possible Friday, before a
cool down this weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Lofty high pressure will maintain general VFR and light wind
with caveats for peridawn fog and isolated afternoon convection.
At this point DUJ is the only site with visibility restrictions
in the TAF, but cannot rule out the possibility of vis
restrictions at other terminals.

Outlook...
The next chance for general restrictions will come Thursday with
an encroaching frontal boundary.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 3, 3:18 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 AM EDT Mon Sep 3 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-040730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:38 PM EDTAreal Flood AdvisoryPBZMercer25 min
Sep 3, 3:16 PM EDTSpecial Weather StatementPBZMercer29 min
Sep 3, 3:23 PM EDTSevere Thunderstorm WarningPBZMercer37 min
Sep 3, 5:40 PM EDTSpecial Weather StatementPBZJefferson50 min
Sep 3, 6:45 PM EDTSpecial Weather StatementPBZMercer30 min
Sep 3, 7:31 PM EDTSpecial Weather StatementPBZMercer44 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.